ASSESSMENT OF POTENTIAL DRUG INTERACTIONS AMONG HOSPITALIZED PATIENTS AT THE CARDIAC AND PULMONARY DEPARTMENTS IN TERTIARY CARE HOSPITALS

  • Kameswaran Ramalingam Department of Pharmacy Practice, Faculty of Pharmacy, Pacific Academy of Higher Education and Research University, Udaipur, Rajasthan, India.
  • Shanmuga Sundaram Rajagopal Department of Pharmacology, J.K.K. Nattraja College of Pharmacy, Kumarapalayam, Tamil Nadu, India.
  • Krishnaveni Kandasamy Department of Pharmacy Practice, Faculty of Pharmacy, Pacific Academy of Higher Education and Research University, Udaipur, Rajasthan, India.
  • Karthikeyan Krishnan Department of Pharmacy Practice, Faculty of Pharmacy, Pacific Academy of Higher Education and Research University, Udaipur, Rajasthan, India.

Abstract

Objective: The aim of this study was to assess the potential drug interactions among hospitalized patients in cardiac and pulmonary wards in three tertiary care hospitals.

Methods: A prospective, observational study was carried out for 12 months. A sample of 1150 patients were assessed for potential drug-drug interactions (pDDIs) using Micromedex®- 2.7 and Drugs.com.

Results: A total of 1150 patients were analyzed, and it was found that 685 were cardiac and 465 were pulmonary patients. The study identified 524 (76.49%) cardiac patients and 345 (74.19%) pulmonary patients, with pDDIs higher in male cardiac (298 [56.87%]) and male pulmonary (199 [57.68%]) patients, compared to females. Incidences of pDDIs were found to be higher in the age group of 60–70 years in cardiac (193 [36.83%]) and pulmonary (146 [42.31%]) patients and incidences of interactions based on duration of 4–6 days’ hospital stays in cardiac were 380 (72.53%) and 215 (62.31%) in pulmonary patients, respectively. Moreover, 51.90% of cardiac patients and 56.52% of pulmonary patients were found to be prescribed with more number of drugs (cardiac 7 drugs and pulmonary 5–6 drugs) causing higher incidences of pDDIs. Some of the most common drug interacting pair was aspirin and clopidogrel combination observed in 245 cardiac patients, whereas in the pulmonary department, it was ranitidine-theophylline combination with a frequency of 195 pDDIs. Drug-food interactions were found with atorvastatin–citrus fruits in cardiac and theophylline–caffeine in pulmonary patients. The most common drug-disease interaction was found to be isosorbide dinitrate–myocardial infarction in cardiac and diazepam–COPD in pulmonary, respectively.

Conclusion: Pharmacists must take responsibility in the monitoring of drug interactions and notifying the physician and patient about potential problems. With their detailed knowledge of drugs, pharmacists have the ability to relate unexpected symptoms experienced by patients to possible adverse effects of their drug therapy.

Keywords: Cardiac, Drug-drug interactions, Pulmonary, Aspirin, Clopidogrel, ISDN–MI.

Author Biographies

Kameswaran Ramalingam, Department of Pharmacy Practice, Faculty of Pharmacy, Pacific Academy of Higher Education and Research University, Udaipur, Rajasthan, India.

Research Scholar,

Faculty of Pharmacy,

Pacific Academy of Higher Education and Research University,

Udaipur-313024, Rajasthan, India
Shanmuga Sundaram Rajagopal, Department of Pharmacology, J.K.K. Nattraja College of Pharmacy, Kumarapalayam, Tamil Nadu, India.

Professor and Vice Principal,

Department of Pharmacology,

J.K.K Nattraja College of Pharmacy, Kumarapalayam,

Tamil Nadu, India.

Krishnaveni Kandasamy, Department of Pharmacy Practice, Faculty of Pharmacy, Pacific Academy of Higher Education and Research University, Udaipur, Rajasthan, India.

Research Scholar,

Faculty of Pharmacy,

Pacific Academy of Higher Education and Research University,

Udaipur-313024, Rajasthan, India
Karthikeyan Krishnan, Department of Pharmacy Practice, Faculty of Pharmacy, Pacific Academy of Higher Education and Research University, Udaipur, Rajasthan, India.

Research Scholar,

Faculty of Pharmacy,

Pacific Academy of Higher Education and Research University,

Udaipur-313024, Rajasthan, India

References

1. Mirosevic SN, Macolic SV, Mukalo I, Krnic D, Bozina N, Tomic S. Adverse drug reactions caused by drug-drug interactions reported to croatian agency for medicinal products and medical devices: A retrospective observational study. Croat Med J 2011;52:604-14.
2. Becker ML, Kallewaard M, Caspers PW, Visser LE, Leufkens HG, Stricker BH. Hospitalization and emergency department visits due to drug-drug interactions: A literature review. Pharmacoepidemiol Drug Saf 2007;16:641-51.
3. Secoli SR, Figueras A, Lebrao M, Dias D, Santos J. Risk of potential drug-drug interactions among Brazilian elderly. Drugs Aging 2010;27:759-70.
4. Ismail M, Iqbal Z, Khattak MB, Javaid A, Khan TM. Prevalence, types and predictors of potential drug-drug interactions in Pulmonology ward of a tertiary care hospital. Afr J Pharm Pharmacol 2011;5:1303-9.
5. Yanti E, Kristin E, Yasmina A. Potential drug interactions in hypertensive patients in Liwa district hospital, Lampung Barat, Indonesia. Int J Pharm Pharm Sci 2017;9:134-8.
6. Hines LE, Murphy JE. Potentially harmful drug-drug interactions in the elderly: A review. Am J Geriatr Pharmacother 2011;9:364-77.
7. Kumar M, Dahiya V, Mishra S, Sharma D, Mishra N. Cardiovascular disease prevalence and drug utilization patterns at a tertiary care hospital in northeastern India. Int J Pharm Pharm Sci 2016;8:116-9.
8. Murtaza G, Khan MY, Azhar S, Khan SA, Khan TM. Assessment of potential drug-drug interactions and its associated factors in the hospitalized cardiac patients. Saudi Pharm J 2015;43:281-67.
9. Chelkebaa L, Alemsegedc F, Bedadaa W. Assessment of potential drug-drug interactions among outpatients receiving cardiovascular medications at Jimma University specialized hospital, South West Ethiopia. Int J Basic Clin Pharmacol 2013;2:144-52.
10. Fita R, Nurrochmah H, Wasilah R, Syed A. Potentiality of drug-drug interactions in hospitalized geriatric patients in a private hospital, Yogyakarta, Indonesia. Asian J Pharm Clin Res 2010;3:191-4.
11. Lubinga SJ, Uwiduhaye E. Potential drug-drug interactions on in-patient medication prescriptions at Mbarara regional referral Hospital (MRRH) in western Uganda: Prevalence, clinical importance and associated factors. Afr Health Sci 2011;11:499-7.
12. de Andrade TN, Silvestre CC, Cunha LC, de Silva DT, Marques TC, Oliveira-Filho AD, et al. Pharmaceutical intervention, assessment in the identification and management of drug interactions in an intensive care unit. J Appl Pharm Sci 2015;5:13-8.
13. Mannesse CK, Derkx FH, de Ridder MA, Man in ‘t Veld AJ, van der Cammen TJ. Contribution of adverse drug reactions to hospital admission of older patients. Age Ageing 2000;29:35-9.
14. Doan J, Zakrzewski-Jakubiak H, Roy J, Turgeon J. Prevalence and risk of potential cytochrome P450-mediated drug-drug interactions in older hospitalized patients with polypharmacy. Ann Pharmacother 2013;47:324-32.
15. Fokter N, Mozina M, Brvar M. Potential drug-drug interactions and admissions due to drug-drug interactions in patients treated in medical departments. Wien Klin Wochenschr 2010;122:81-8.
16. Chavda N, Solanky P, Baria H, Naik R, Bharti K. Study of potential drug–drug interaction between prescribed drugs in patients attending outpatient department of medicine at tertiary-care hospital in south Gujarat region. Natl J Physiol Pharm Pharmacol 2015:5:236-42.
17. Vonbach P, Dubied A, Krahenbuhl S, Beer JH. Prevalence of drug drug interactions at hospital entry and during hospital stays of patients in internal medicine. Eur J Intern Med 2008;19:413-20.
18. Aparasu R, Baer R. Clinically important potential drug-drug interactions in outpatient settings. Res Social Adm Pharm 2007;3:426-37.
19. Avoid Food and Drug Interaction; 2010. Available from: http://www.fda.gov/ downloads/drugs/resourcesforyou/consumers/buyingusingmedicinesafely/ ensuringsafeuseofmedicine/generaluseofmedicine/ucm229033.pdf. [Last assessed on 2016 Jun 25].
20. Tse FL, Valia KH, Szeto DW, Raimondo TJ, Koplowitz B. Effect of caffeine on circulating theophylline levels. J Pharm Sci 1981;70:395-9.
21. Dimitriadis G, Tegos C, Golfinopoulou L, Roboti C, Raptis S. Furosemide-induced hyperglycemia: The implication of glycolytic kinases. Horm Metab Res 1993;25:557-9.
Statistics
374 Views | 415 Downloads
Citatons
How to Cite
Ramalingam, K., S. S. Rajagopal, K. Kandasamy, and K. Krishnan. “ASSESSMENT OF POTENTIAL DRUG INTERACTIONS AMONG HOSPITALIZED PATIENTS AT THE CARDIAC AND PULMONARY DEPARTMENTS IN TERTIARY CARE HOSPITALS”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 11, no. 5, May 2018, pp. 443-9, doi:10.22159/ajpcr.2018.v11i5.25081.
Section
Original Article(s)